This blog post containing language about periods and female contraceptives. If this type of language makes you feel uncomfortable this blog post is not your cup of tea and I recommend you try one of my other posts.
Every 28 days women experience their period, but what does this have to do with weight or MC4r? Well if you’re on a contraceptive it may have a little something do with MC4r and why you’re struggling to shed the pounds.
Listed among the common side effects of female contraceptives is “weight gain” and for many years I put no credence in this information. It never made much sense to me that a pill/implant/injection/etc… could cause you to gain weight; after all despite their claims I’ve never seen a pill yet that can make you lose weight!
(I do know contraceptives affect hormones and this is what causes fluctuations in weight, just before someone comes at me, I was making a joke.)
Even when I researched this, most Google searches present the answer that female contraceptives show little evidence of weight gain among most of the women that use them.
I was on the injection for more than 10 years having suffered truly horribly painful periods. But, recently came off of my contraceptive. Since making that decision; I’ve lost 11kg. I’ve also been doing intermittent fasting since January and I do light to moderate exercise (mostly walking and I play tennis once/twice a week). I’ve been dieting for around the same amount of time that I was on my contraceptive and NEVER have I been able to lose weight. I’d lose a kg and gain it back, lose a kg and gain it back, it was a constant seesaw that drove me insane. Over the course of two years (2020/21) I managed to lose 5kg. When I came off my contraceptive about 9/10 months ago and lost 11kg, averaging about 1kg a month. I essentially lost twice as much weight, in half the amount of time once I came off my contraceptive.
I can’t help but think that for the last 10 years, the contraceptive has hindered my ability to lose weight.
I went back to that original google search, trying to find answers. Was it the contraceptive or the intermittent fast? To be honest it could be both.
Maybe without the contraceptive messing with my hormones my body is responding better to dieting. I’m not a scientist, I can’t say for sure. However I found one article that stated: “Since 2009, studies have largely confirmed that DMPA (the injection) can cause women to gain weight.” It went on to say: “Women in this study seemed to gain more weight while taking DMPA if they were not obese before they started. Some 50% of these women were likely to become obese after three years.” You can read the whole article here.
I was on a contraceptive for 10 years, that is apparently linked to obesity (when I was first put on the medication I hadn’t been diagnosed with MC4r yet). Ironically, my doctor at the time wouldn’t put me on the pill because my “BMI was too high” so he recommended the injection. Interesting to know now that his answer to my BMI being too high for the pill, was to put me on a contraceptive that would make me fatter… As a doctor you’d think he would have recommended a different less fattening option. But, let’s not live in the past.
I’m talking about this, simply because if you’re on a medication such as a contraceptive that can cause weight gain and you have MC4r or a weight problem in general, you might want to discuss alternative options with your doctor.
If it is a contraceptive, I know a period is inconvenient and there was a point in my life where I was unable to bare the pain – I mean, unable to get out of bed, screaming into a pillow, PAIN! But now, I will quite happily bare it if it means making progress in my weight loss/MC4r journey. I might regret saying this later, since it will probably take some period to stabilise after being on a contraceptive for 10 years but right now, I’ve never loved my period more.
Personally if I’d know coming off my contraceptive would have had such a positive impact on my weight (and mental health) I would have come off of it 9/10 years ago. But, I’ll illiterate again, don’t take my word for gospel, I can’t for a second say for sure this is the reason for my weight loss, it’s just the only thing that’s changed and therefore the only reason I can think. My diet hasn’t changed all that much, I just don’t eat breakfast anymore, and I’m actually doing less exercise so it wouldn’t make sense as someone with MC4r to suddenly steadily start losing weight without a variable having changed.
However, if this post had made you think that coming off your contraceptive might help you shed the pounds don’t make the decision lightly. Talk with family, friends, your doctor and make sure it’s the right choice for you and don’t make it all about the prospect of weight loss. I came off because my new doctor surgery was being weird about booking appointments and I can be quite stubborn so did it out of pure frustration. I had no intentions when making the decision about how it would affect my weight and feel like that benefitted me because I wasn’t so hyper focused on weight loss.
I do not recommend you do the same, don’t make a decision like this lightly because you think it might work. Make the decision because it’s the right thing to do for you.
AGAIN PLEASE TALK TO YOUR DOCTOR BEFORE COMING OFF OR CHANGIGN ANY MEDICATIONS.